You've finally made the commitment -- you're on a weight loss program. And you're starting to see some results.
But if you're like many dieters, you may also see something you weren't expecting: skin problems! While switching to a lower-fat, lower-calorie eating plan is good for your body, don't be surprised if your skin doesn't think so -- at least for the first few weeks.
"In the beginning, even a healthy diet can stress your system, and there is no question that it's stressful enough to impact your skin," says David Goldberg, MD, director of Skin Laser and Surgery Specialists of New York/New Jersey and a clinical professor of dermatology at Mt. Sinai Medical Center in New York.
One of the most common problems is a condition loosely defined as "dieter's acne" either breakouts that occur for the first time, or an acne condition that worsens when you begin a new eating plan.
"Part of it has to do with the overall change in the kinds of foods you are eating, which can stress the system initially," Goldberg says. "But I also think it's related to the whole process of dieting, which can be very stressful. ... And there's no getting around it, your skin will show how you feel."
When we're stressed, a cascade of hormonal activity takes place, some of which can influence our skin. For those who have never had skin problems, this activity may be enough to initiate a breakout. If you start your diet with an oily complexion and occasional breakouts, Goldberg says, dieting can make it seem worse -- at least at first.
The good news: It's only temporary.
Once your body adjusts to your new, healthier food intake, and you emotionally accept dieting as a positive force in your life, Goldberg says, stress levels generally go down and your skin will calm down as well.
"The important thing is not to get stressed about your skin, which can only make the breakouts last longer," says Goldberg.
In the meantime, he recommends keeping skin clean, wear as little makeup as possible, and try an over-the-counter drying solution containing either benzoyl peroxide or salicylic acid.